Hail, Peoria
- When
- May 28, 1:30 PM CST
- Where
- Peoria County, Chillicothe
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.917, -89.483
10 hail, 9 tornado, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 10:45 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1145 AM CDT WED MAY 28 2003 UPDATED ZONES FOR STRONGER WINDS THIS AFTERNOON AND FOR WARMER HIGHS IN THE UPPER 70S WEST OF I-57. OTHERWISE SHOWERS AND THUNDERSTORMS ARE STILL LIKELY...THOUGH MAINLY EARLY WEST OF I-57. EXPECT HIGHS BETWEEN 75 AND 80 WITH WARMEST READINGS SE AND WESTERN CWA WHILE WEST WINDS 15 TO 25 MPH BECOME NW AS A COLD FRONT MOVES SE ACROSS CENTRAL IL THIS AFTERNOON. COLD FRONT AT 16Z EXTENDED FROM SE WI SW ALONG THE IA/IL BORDER AND INTO NW MO. CONVECTION AHEAD OF THE FRONT WAS EAST OF THE IL RIVER WITH JUST A FEW EMBEDDED THUNDERSTORMS SO FAR THIS MORNING. TEMPERATURES RANGED FROM THE LOWER 60S IN RAIN COOLED AREAS OF THE NW CWA...TO THE MID TO UPPER 70S IN SUNNIER AREAS OF THE SE CWA. SPC CONTINUED TO SHIFT SLIGHT RISK OF SEVERE THUNDERSTORMS FURTHER SE AND NOW ALONG AND SE OF I-70 UNTIL SUNSET. LIMITING FACTOR FOR SEVERE WEATHER IS DEEPER MOISTURE RETURN. SURFACE DEWPOINTS ARE IN THE MID 50S EASTERN CWA WHILE LOWER 60S NW CWA. MOISTURE FAIRLY SHALLOW AS 850 MB DEWPOINT OF 0C AT KILX AT 12Z WHILE POOL OF DEWPOINTS OF 6 TO 8C ALONG COLD FRONT IN SE IA AND NW MO. SOME INSTABILITY AROUND WITH CAPES BETWEEN 500 AND 1000 J/KG THIS AFTERNOON WHILE LIFTED INDICES OF MINUS 2 TO 4C. FASTER ETA HAS BEEN DOING BETTER WITH MOVEMENT OF COLD FRONT AND CONTINUED TO FOLLOW. COLD FRONT TO MOVE SE TO I-55 BY 21Z AND TO THE IL/IN BORDER BY 00Z. GRADIENT WEST WINDS OF 15 TO 25 MPH AND TURNING NW AFTER COLD FRONTAL PASSAGE. .ILX...NONE. HUETTL
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL SHIFT EAST OF ILLINOIS BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN OVER CENTRAL ILLINOIS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. SMITH/HUETTL
The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
10 hail, 9 tornado, 4 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto a house in Mossville. It caused minor damage to the house. No injuries were reported.
A tornado touched down on the southeast side of Germantown Hills (Woodford County), damaging a house. It pushed the front door open and blew the back wall of the house out about 15 inches. As it traveled to the southeast the tornado blew down numerous trees and power lines, before moving into Tazewell County. No injuries were reported.
As the tornado crossed from Woodford into Tazewell County, 3 miles north northwest of Washington, it continued to blow down numerous trees and power lines. It destroyed a shed before lifting and dissipating 2 miles north of Washington. No injuries were reported.
Numerous building and vehicles were damaged by the hail.
Large hail fell from northwest of Washington through Washington, then southeast to Mackinaw. Hundreds of cars sustained damage, as well as, hundreds of homes with siding damage. No injuries were reported.
A tornado briefly touched down in a field. No damage or injuries were reported.
Numerous trees were blown down in Washington. Some landed on buildings causing minor to moderate damage.
A tornado briefly touched down in a field. No damage or injuries were reported.
A tornado briefly touched down in a field. No damage or injuries were reported.
A tornado briefly touched down in a field. No damage or injuries were reported.
Thunderstorm winds blew down a tree on a golf course.
A tornado touched down east of Beason in Logan County. As it traveled to the east it blew down several trees before crossing into DeWitt County. No injuries were reported.
The tornado crossed into DeWitt County from Logan County west of Midland City. As it moved east, it blew down a few more trees before lifting and dissipating on the outskirts of Midland City. No structural damage or injuries were reported.
Several windows were broken by the hail.
A tornado briefly touched down in a field. No damage or injuries were reported.
Several trees and power poles were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355067, 5355068, 5355070, 5355071, 5355072, 5355073, 5355069, 5355076, 5355074, 5355077, 5355075, 5356630, 5355078, 5356631, 5356697, 5356698, 5356699, 5356700, 5356701, 5356702, 5356703, 5356704, 5356705.